Follow
Share

My 84 y/o mom used to weigh 170 and now 131. Recently she had aortic valve surgery in which she now has no taste. I'm worried, how can we get her to eat? I know she cannot rely on Boost, etc., and these can be harmful. She eats very small mealS and is not getting enough nurtrition. We have asked a Dr. with no luck. Watching her deteriorate is hard. I am a nurse and at a loss for ideas. She takes BP med in which I know it affects appetite but this is ridiculous. She has hx of a stroke and is A&O and can get around but dizzy from stroke and a fall risk. This year has been hard and I'm very concerned about her health and if she gets sick it will be hard for her body to fight infection d/t lack of nutrition. Please help

This question has been closed for answers. Ask a New Question.
Find Care & Housing
maybelline, two things can be happening when it comes to the lack of taste.... first aging will sometimes create that problem, and secondly what type of toothpaste is your Mom using? I know that sounds like a strange question but toothpaste that are for "whitening" can but a damper on one's taste buds.

I had that toothpaste situation happen to me... scared me silly when I noticed food didn't taste good anymore.... then I had a light bulb moment, the toothpaste !! After quitting the whitening toothpaste for two weeks, I finally could taste the food again ;)
Helpful Answer (0)
Report

Thank you for your input..very helpful
Helpful Answer (0)
Report

What kind of doctor is she seeing?


Part of the protocol after open heart surgery for my husband was an antidepressant. It helped increase his appetite, which was quite poor after surgery. Did your mom have this done in a minimally invasive way, or was this the full on , cool the body down then put you under?  This anesthesia is tough to recover from.

My MIL had this surgery at 80 and frankly never recovered, sad to say. She refused antidepressants and starved herself to death.

There is a particular antidepressant called Remer on that is sometimes used for this purpose.
Helpful Answer (1)
Report

I used to take boost and add to it, vitamins (do not put one-a-day in it..it makes everything taste really bad).

This was the mixture the dietitian told me to use.....
2 tablespoons of powdered buttermilk, I scoop of high energy powder, powdered vitamins packet (called PAC, got it at DNC) A scoop of icecream (hides the flavor) and a squirt of chocolate syrup (she liked that..made everything sweeter too) and a can of boost or ensure. 

Just a couple seconds in the Bullet, and it is a milk shake.

You can do the same thing with the vanilla boost...make a smoothly out of it with chopped up fruit (not canned, but fresh) instead of the chocolate syrup. Use just a little ice cream for sweetener.   Just be sure it is really cold.  

Somehow sweet is the only thing my Dad, and finally my Mom would take.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.